People with moderate-to-severe pain may be prescribed tramadol, a human-made synthetic opioid pain medication that the Food and Drug Administration (FDA) approved in 1995 and sold on the market as Ultram. Other trade names for it include Ultram ER and Conzi, and it is available on the market in generic form.
MedicineNet.com writes that researchers are not exactly clear on how tramadol works in the body. Still, a medical professional told Live Science that roughly 20% of the drug’s pain-relieving effects come from opioids. In comparison, the other 80% comes from ingredients that inhibit the reuptake of the brain chemicals serotonin and norepinephrine. These chemicals affect mood and responsiveness to pain, the site says.
It has been established that tramadol is similar in structure to morphine. Like other opioids, it changes how the brain and body respond to pain. The drug affects the central nervous system, binding to the brain’s opioid receptors.
Per Drugs.com, a patient taking tramadol can feel the medication’s effects within an hour in its fast-acting form. The fast-acting form, which usually comes in drops or inserted via injection, is usually for short-term pain management. The medical website says a person taking fast-acting tramadol can expect it to peak in their system after two to three hours after lasting about six hours. If a person is taking extended-release tramadol, they can expect it to peak between 10 and12 hours and last 24 hours. It is usually taken once a day.
Some people see tramadol as a safer medication to use compared to other opioid drugs, including hydrocodone (Vicodin) and morphine. Still, the potent drug can be addictive when it is used for a long time, and it can be dangerous and deadly to people who abuse it.
One such form of abuse is snorting tramadol, which is a dangerous way to use the drug. It is not designed for such use. People who use tramadol as prescribed by a physician may take it in the extended-release form or long-acting form. This allows them to feel the effects over a period of time as the body needs relief, usually 12 or 24 hours.
When the drug is insufflated, or snorted, this feature of the drug is bypassed, meaning a user will take a larger amount of the drug than they should. This could lead to overdose or other life-threatening issues and death. People who inhale the drug are also introducing their bodies to other ingredients in the medication, as well. These ingredients are inactive, but they are also not designed to be ingested by the body in large amounts.
Before a user can snort tramadol, they have to crush up the pill form of the drug into a powder. Once the drug’s form is changed, a person can consume it in that manner. Some users may also choose to mix it with a liquid and inject it for a stronger high as well. Snorting the drug also comes with other side effects one should be aware of.
Once the medication enters the nose through insufflation, the mucous lining of the nose could become irritated. A person may feel a burning sensation or some other discomfort. Once the mucous membrane absorbs the substance, it makes its way to the brain instead of the liver, where it is supposed to go for the body to break it down properly.
If a person uses tramadol in this way and also abuses other drugs or alcohol along with snorting tramadol, this can lead to other physical complications. A person may find it hard to breathe, or they may have a slower heart rate. The central nervous system would become even more depressed, and this could lead to overdose and death.
Snorting tramadol also affects the body in the following ways:
- Nausea, diarrhea
- Stomach pain
- Achy muscles, joints
- Skin rash
- Sweating, itchiness
- Mental health conditions (depression, anxiety)
Serotonin Syndrome is One Risk of Snorting Tramadol
Snorting tramadol can also put users at risk of developing a condition known as serotonin syndrome. This happens when a person experiences a severe drug reaction that changes how the brain produces a naturally occurring chemical called serotonin.
As Mayo Clinic explains, serotonin is essential for the nerve cells and brain to function normally. However, having too much serotonin in the body can have effects that range from mild to severe. Symptoms such as shivering and diarrhea are considered mild, while fever, muscle rigidity, and seizures are considered severe. “Severe serotonin syndrome can be fatal if not treated,” Mayo Clinic warns.
The following effects are also signs of serotonin syndrome:
- Rapid heart rate
- High blood pressure
- High body temperature
- Hallucinations, delusions
- Increased reflexes
- Loss of motor skills
- Twitching muscles
- Muscle coordination loss
If you know someone who has been using tramadol long-term, and they are experiencing these symptoms, seek emergency medical help. Call 911 or go to an emergency room at a hospital.
Snorting Tramadol Can Put Users on Fast Track to Addiction
Snorting tramadol means that large amounts of the drug will enter the bloodstream, putting a person at risk of rapidly building up a tolerance to the drug. It also puts them at risk of developing a hard-to-end addiction. There are ways to tell if someone is physically and/or psychologically dependent on tramadol.
Signs of tramadol addiction include:
- Running out of tramadol before the prescription expires
- Continuing to use the medication despite the adverse consequences
- Mixing the medication with other drugs, including other opioids, alcohol
- Anxiety, depression, irritability
- Relationship problems
There also are physical signs of tramadol addiction, which include:
- Appetite changes
- Difficulty concentrating
- Small pupils
- Slurred speech
- Nausea, vomiting
- Coordination problems
Some people who snort tramadol will recognize they have a problem and try to end their chronic tramadol use immediately. This is not the safe way to end use or withdraw from it. Abruptly ending long-term or frequent tramadol use only increases the risk of something harmful happening to the person who stops.
Ending tramadol addiction after long-term insufflation of the drug is likely something users will have to seek professional help to treat. If you have stopped using tramadol and are experiencing flu-like symptoms within 24 to 48 hours of your last use, that is a sign that you are in withdrawal. This period can last several days and can be tough to get through on one’s own. Many people go back to tramadol use to ward off withdrawal symptoms, but this is not a safe approach or answer to ending addiction.
Should I Go to Medical Detox to End Tramadol Addiction?
Getting professional help with your tramadol addiction can help ensure you get through this period safely. You can find 24-hour medical detox help at an accredited facility that helps people overcome substance use.
During the days that you will be monitored, medical professionals who understand the unique needs of people in recovery from substance misuse will help remove tramadol and other harmful substances and toxins from the body. They also may implement a tapering system to ensure you are weaned off tramadol gradually, giving the body time to recover from the drug not being in the body in large amounts.
Medical professionals may also give you other medications to address additional issues that arise during the detox process.
What Happens After Medical Detox For Tramadol Dependence?
After you have finished your detox, you will be counseled to find a treatment setting that helps you recover from tramadol addiction. Detox by itself is rarely enough to stop people from returning to substance use. They are encouraged to find healing and seal their commitment to recovery by attending a treatment program.
The treatment program you attend will depend on how far along you are in your tramadol addiction. Intensive treatment starts at the residential (inpatient) level. The least restrictive level is an outpatient program of fewer than nine hours a week. Your personal addiction history, financial ability, preferences, and other factors will help determine where you should be placed.
The general idea is that attending a placement along the continuum of care helps people recovering from tramadol abuse to find the level of treatment they need to address their substance use disorder and other issues they are experiencing.
Treatment allows people to receive the therapy and counseling they need to understand their decision to abuse substances and identifies what they need to change if they want to put substance addiction behind them. Treatment programs also allow people in recovery to meet a community of people with similar life stories and shared experiences. Connecting to such a community helps keep many people focus on their sobriety and gives them places they can go and resources they can use should they feel their goals are unreachable.
Aftercare programs are also available to help people new to recovery adjust to their lives after treatment. These programs help them find support groups, employment, transitional housing, such as a sober living home, and more. Choosing a professional treatment program to address their addiction can make a big difference for those who wish to stop snorting tramadol and get the help they need.